New Mexico, 2015Flash Flooding and Damaging Wind in New Mexico, July 4, 2015
July 4, 2015 · NWS ABQ · 3 events in 3 counties and zones
Abundant moisture allowed for thunderstorms to develop during the afternoon and evening on the 4th across western and central New Mexico. The combination of heavy rains from slow moving storms and antecedent moisture caused flash flooding to occur in parts of western New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture allowed for thunderstorms to develop during the afternoon and evening on the 4th across western and central New Mexico. The combination of heavy rains from slow moving storms and antecedent moisture caused flash flooding to occur in parts of western New Mexico. Heavy rains near Gallup caused State Road 481 to close north of Gallup with flooding and debris on the roadway. It was also reported that 4 inches of mud plus 8 inches of water got into the juvenile center. Multiple bridges on the east side of Gallup were closed as arroyos were running higher than they have in 5 to 10 years, according to the emergency manager. Another area of heavy rain flooded a barn along with 2 pastures east of El Morro. Each flooding case subsided by the 5th. A 65 mph wind gust also occurred as a result of a wet microburst in south central New Mexico. Torrential rainfall likely resulted in localized flash flooding in other locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:13 PM MST, 17 minutes earlier.
Area forecast discussion, Jul 4, 2:13 PM MST, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT SAT JUL 4 2015
CORRECTION TO ADD UPDATED FIRE WEATHER DISCUSSION.
.SYNOPSIS...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT NEW
MEXICO FOR THE REMAINDER OF THIS WEEKEND INTO MUCH OF NEXT WEEK.
THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND PERHAPS
SOME FLASH FLOODING. THE UPPER HIGH CENTER WILL DRIFT EAST OVER
NEW MEXICO AND WEAKEN THROUGH SUNDAY. STORM MOTIONS WILL BECOME
NEARLY STATIONARY UNDER THE HIGH CENTER. BY NEXT WEEK...THE UPPER
HIGH CENTER WILL MOVE SOUTHEAST INTO WEST TEXAS AND DELIVER A MORE
TRADITIONAL SOUTH TO NORTH MONSOON FLOW PATTERN OVER CENTRAL AND
WESTERN NEW MEXICO...WITH LOCALLY HEAVY RAINFALL CONTINUING. A
SLIGHT DRYING AND WARMING TREND IS POSSIBLE BY LATTER HALF OF NEXT
WEEK.
&&
.DISCUSSION...
NOT MUCH CHANGE FROM PREVIOUS FORECAST CYCLE FOR THE NEXT 7 DAYS.
HIGH MOISTURE CONTENT AND ABUNDANT SOLAR INSOLATION TODAY HAS LED
TO NUMEROUS SHRA/TRSRA WITH LOCALLY HEAVY RAINFALL. OUTFLOWS ARE
WORKING EFFICIENTLY TODAY TO KEEP STORMS DISPLACING EACH OTHER AND
LIMITING THREAT FOR ANY ONE MORE GETTING HAMMERED BY TORRENTIAL
RAINFALL. THAT IS HELPING TO ALLEVIATE THE FLASH FLOOD THREAT SO
FAR. SHORT-TERM GUIDANCE CONTINUES TO FOCUS HEAVIEST PRECIP OVER
THE AREA FROM CATRON COUNTY TO GRANTS...ABQ/SAF AND THE CENTRAL
HIGHLANDS THROUGH THIS EVENING.
SUNDAY STILL REMAINS A CHALLENGE AS MODELS ARE SIGNIFICANTLY AT
ODDS WITH COVERAGE AREAS...SO STUCK WITH A GENERAL CLIMO POP AND
NUDGED TO CONSENSUS OF GUIDANCE. THE NEXT BIG ROUND OF WIDESPREAD
HEAVIER PRECIP STILL APPEARS ON THE TARGET FOR MONDAY FROM THE
EAST SLOPES OF THE SANGRES ACROSS THE PLAINS. A POTENT MOIST LOW
LEVEL BOUNDARY WILL MOVE SOUTHWEST OVER THE AREA AND THROUGH GAPS
INTO THE CENTRAL MTS MONDAY NIGHT. THIS WILL AID A BIG UPTICK FOR
TUESDAY WITHIN CENTRAL AND WESTERN NM. AGAIN...THE POTENTIAL FOR
FLASH FLOODING EXISTS JUST ABOUT ANYWHERE...ESPECIALLY OVER BURN
SCAR AREAS...URBAN DRAINAGES...AND LOCALES THAT HAVE RECENTLY SEEN
VERY HEAVY RAINFALL.
A SLIGHT DOWNTICK IN COVERAGE MAY BEGIN WEDNESDAY AS THE UPPER
HIGH BUILDS SOUTH OF NEW MEXICO AND BATTLES AN DEEPENING TROUGH
ALONG THE WEST COAST. A 70-90KT 300MB JET AXIS WILL WORK INTO THE
GREAT BASIN WITH AN ASSOCIATED DRY INTRUSION. THIS WOULD FOCUS
CONVECTIVE MORE INTO THE HIGH TERRAIN AND NEARBY EAST SLOPES BY
THE END OF THE WEEK...ALONG WITH INCREASING MAX TEMPS.
GUYER
&&
.FIRE WEATHER...
HEALTHY CROP OF SHOWERS AND STORMS SO FAR THIS AFTN
FROM IMMEDIATELY EAST OF THE CENTRAL MTN CHAIN ON WEST...THOUGH
ACROSS THE NW PLATEAU AREA NOT MUCH YET. MAJORITY OF STORMS LIKELY
PRODUCING SIGNIFICANT WETTING RAINS. UPPER HIGH STILL LOOKS PRETTY
LIKELY TO RECENTER ITSELF JUST TO THE SOUTH AND SE OF THE FCST AREA
LATE TONIGHT INTO SUNDAY. WITH A WEAK MID TO UPPER LEVEL TROUGH
MOVING OVER COLORADO AND NORTHERN NEW MEXICO CHANCES FOR WETTING
RAIN WILL CONTINUE IF NOT INCREASE A BIT MOST AREAS AS A RESULT.
VENT RATES WILL LIKELY INCREASE AT LEAST A LITTLE ON SUNDAY AS
SLIGHTLY STRONGER WINDS DEVELOP AND A LOW LEVEL LEE SIDE TROUGH
DEEPENS OVER SOUTHEAST COLORADO INCREASING THE SURFACE PRESSURE
GRADIENT ACROSS ROUGHLY THE NE HALF OF THE STATE.
TIMING OF THE BACKDOOR FRONT IS STILL SIMILAR AS PREVIOUSLY
INDICATED...MOVING DOWN THE EASTERN PLAINS ON MONDAY...THEN THROUGH
THE CENTRAL MOUNTAIN CHAIN MONDAY NIGHT. THIS SHOULD BRING IN A
FRESH LOW LEVEL INFLUX OF MOISTURE ACROSS THE AREA AND KEEP MOISTURE
CONTENT THROUGH THE TROPOSPHERE ABOVE SEASONAL NORMALS ACROSS MOST
OF THE AREA. THIS WILL ALSO LIKELY RESULT IN ANOTHER INCREASE IN
SHOWER AND STORM COVERAGE FOR MUCH OF THE EAST MON AND MON NIGHT
WHERE LOCALLY HEAVY RAINFALL IS POSSIBLE...THEN WEST AND CENTRAL
TUE. TEMPERATURES AND VENT RATES TREND DOWN TUESDAY...ESPECIALLY
EAST...BEHIND THE FRONT.
THE FORECAST FOR MID TO LATE NEXT WEEK STILL INDICATED A GENERALLY
WEAK WEST TO SW FLOW ALOFT OVER THE AREA WITH THE UPPER HIGH SOUTH
OF THE AREA AND PLENTY OF MOISTURE REMAINING OVER THE STATE FOR
DAILY ROUNDS OF STORMS... FAVORING CENTRAL AND WESTERN AREAS.
43
&&
.AVIATION...
18Z TAF CYCLE
SHRA/TSRA ALREADY INCREASING ACROSS MUCH OF THE NORTHERN GILA
REGION...WEST CENTRAL...CENTRAL AND NORTH CENTRAL NM. AFTER 19 OR
20Z EXPECT INCREASING POTENTIAL FOR TSRA IMPACTS...MAINLY STRONG
GUSTS...VERY HEAVY RAIN...LIGHTNING STRIKES AND IN A FEW CASES SMALL
HAIL...IN THE VICINITY OF TAF SITES GUP...SAF...LVS...ABQ AND AEG
AND AFTER APPROX 22Z VICINITY OF FMN. GENERALLY TSRA DEVELOPMENT
FIRST MAINLY NEAR MOUNTAINS THEN MOVING OFF TOWARD ADJACENT
HIGHLANDS/VALLEYS LATE AFTERNOON AND EVENING. HOWEVER TSRA MOTION
LIKELY TO BE VERY SLOW AND RATHER ERRATIC IN DIRECTION. EXPECT
MVFR IMPACTS AND MT OBSCURATIONS WITH STORMS...ALTHOUGH EVEN
SHORT LIVED IFR CONDITIONS POSS WITH THE STRONGEST TSRA. AT LEAST
A FEW PATCHES OF MVFR TO IFR CIGS AND FOG REDUCED VSBY ACROSS THE
NW THIRD TO HALF OF THE FCST AREA BETWEEN 09Z AND 15Z SUN. OUTSIDE
OF STORMS AND THE AFOREMENTIONED EARLY MORNING LOW CIGS AND FOG
POTENTIAL...VFR CONDITIONS ARE FORECAST. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 66 86 64 84 / 40 20 30 30
DULCE........................... 55 79 54 79 / 60 50 40 40
CUBA............................ 56 79 55 78 / 60 60 50 50
GALLUP.......................... 59 81 57 80 / 50 30 30 40
EL MORRO........................ 56 80 55 80 / 70 50 40 40
GRANTS.......................... 59 84 58 84 / 50 50 30 40
QUEMADO......................... 58 79 57 81 / 60 50 20 50
GLENWOOD........................ 60 81 58 85 / 50 40 30 30
CHAMA........................... 52 72 51 71 / 60 60 50 60
LOS ALAMOS...................... 61 80 60 79 / 60 50 60 60
PECOS........................... 58 80 58 78 / 60 50 50 60
CERRO/QUESTA.................... 54 74 53 70 / 60 40 60 70
RED RIVER....................... 49 65 49 61 / 70 40 60 70
ANGEL FIRE...................... 51 69 51 64 / 70 60 70 70
TAOS............................ 56 80 54 77 / 40 40 50 60
MORA............................ 55 76 55 72 / 60 60 50 60
ESPANOLA........................ 61 86 59 86 / 40 30 40 40
SANTA FE........................ 61 79 60 79 / 50 40 40 50
SANTA FE AIRPORT................ 61 84 60 83 / 40 30 40 40
ALBUQUERQUE FOOTHILLS........... 66 87 65 88 / 50 40 50 30
ALBUQUERQUE HEIGHTS............. 68 89 66 90 / 30 30 30 30
ALBUQUERQUE VALLEY.............. 67 91 66 93 / 30 20 30 30
ALBUQUERQUE WEST MESA........... 68 92 66 95 / 40 30 40 30
LOS LUNAS....................... 67 90 66 93 / 30 20 30 20
RIO RANCHO...................... 67 91 65 92 / 50 30 40 30
SOCORRO......................... 67 92 66 95 / 30 30 30 30
SANDIA PARK/CEDAR CREST......... 60 83 60 85 / 50 60 50 30
TIJERAS......................... 61 86 61 88 / 50 50 50 30
MORIARTY/ESTANCIA............... 57 86 57 86 / 40 40 40 30
CLINES CORNERS.................. 59 82 59 82 / 50 50 40 40
GRAN QUIVIRA.................... 61 83 60 86 / 30 30 40 30
CARRIZOZO....................... 63 87 63 88 / 30 20 30 30
RUIDOSO......................... 59 79 60 79 / 30 50 30 40
CAPULIN......................... 59 81 60 73 / 20 20 30 70
RATON........................... 58 84 58 77 / 20 10 30 60
SPRINGER........................ 60 86 61 81 / 20 20 30 60
LAS VEGAS....................... 57 80 57 76 / 30 50 30 60
CLAYTON......................... 65 91 64 84 / 10 5 20 70
ROY............................. 63 85 62 82 / 10 5 30 60
CONCHAS......................... 68 95 68 91 / 10 5 20 60
SANTA ROSA...................... 67 92 67 91 / 10 5 30 40
TUCUMCARI....................... 69 95 69 92 / 10 5 20 40
CLOVIS.......................... 66 91 67 89 / 5 5 20 30
PORTALES........................ 67 92 68 90 / 5 5 20 30
FORT SUMNER..................... 68 92 68 92 / 5 5 20 30
ROSWELL......................... 68 94 69 98 / 5 5 20 20
PICACHO......................... 63 89 64 91 / 10 20 30 30
ELK............................. 61 81 62 82 / 10 30 30 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
42
Hazardous weather outlook, Jul 4, 3:54 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
454 AM MDT SAT JUL 4 2015
NMZ501>540-051130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
454 AM MDT SAT JUL 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH LATE
EVENING WITH ISOLATED ACTIVITY CONTINUING AFTER MIDNIGHT. STORM
MOTION WILL ONCE AGAIN BE SLOW AND RAIN COULD BECOME LOCALLY
HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY
OVER RECENT BURN SCARS. THE STRONGER STORMS WILL LIKELY PRODUCE
SMALL HAIL AND WIND GUSTS UP TO 50 MPH. REMEMBER TO AVOID CAMPING
IN OR NEAR NORMALLY DRY ARROYOS...DITCHES AS WELL AS FLOWING
CREEKS OR STREAMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING THROUGH THE HOLIDAY WEEKEND AND INTO NEXT WEEK. LOCALIZED
AREAS OF FLASH FLOODING...ESPECIALLY OVER RECENT BURN SCARS IS
POSSIBLE. REMEMBER TO AVOID CAMPING IN OR NEAR NORMALLY DRY
ARROYOS...DITCHES AS WELL AS FLOWING CREEKS OR STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
In the hours before
Special weather statement, Jul 4, 12:18 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
118 PM MDT SAT JUL 4 2015
NMZ518-041945-
SANTA FE METRO AREA-
118 PM MDT SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY
UNTIL 145 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA CIENEGA...OR 8 MILES SOUTHWEST OF SANTA
FE...MOVING SOUTHEAST AT 15 MPH.
LOTS OF PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.
BRIEF TORRENTIAL RAINFALL WILL ALSO OCCUR WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN SANTA FE...ELDORADO AT SANTA FE AND LA CIENEGA.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 271 AND 279.
&&
LAT...LON 3557 10616 3567 10608 3557 10594 3546 10604
TIME...MOT...LOC 1918Z 307DEG 13KT 3558 10604
GUYER
Flash Flood, Cibola
- When
- July 4, 2:30 PM MST to 4:30 PM MST
- Where
- Cibola County, 3.66 mi ESE of El Morro to 6.36 mi E of Tinaja
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 35.022, -108.266
Heavy rains caused a barn and two pastures to be flooded. One lane of a two-lane gravel road was also washed out with many other roads seeing 3 feet deep ravines created by the heavy rain. Numerous roads around the Zuni Mountains were washed out and residents were trapped in their homes for several days until county officials could repair the roads. Phone services were also lost.
Flash Flood, McKinley
- When
- July 4, 3:15 PM MST to 5:15 PM MST
- Where
- McKinley County, 1.18 mi SW of Rehoboth to 5.4 mi SE of (Gup)gallup Airport
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- Department of Highways
- Coordinates
- 35.517, -108.663
Heavy rain caused State Road 491 north of Gallup to close due to flooding and debris. County Emergency Manager reported flash flooding caused 4 inches of mud and 8 inches of water to enter a juvenile center on the east side of town. He also noted that a few bridges were temporarily closed due to flood waters, along with numerous county roads suffering damage. Exact location and extent of damage was unknown. Allen Joe Begay of White Cone, Arizona was swept away in flood waters while in the Rio Puerco.
Thunderstorm Wind, Socorro
- When
- July 4, 3:55 PM MST to 3:59 PM MST
- Where
- Socorro County, 6.7 mi ESE of Kinney Wells
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.820, -106.650
A White Sands Missile Range site measured a wet microburst wind gust of 65 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in West Virginia, July 4, 20151 death · 1 event
- Rip Current in Texas, July 4, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 2015$230,000 · 3 in hail · 17 events
- Damaging Winds and Lightning Strike in Louisiana, July 4, 20156 injured · $13,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Montana, July 4 to 5, 2015$80,000 · 1 in hail · 10 events
- Lightning Strike in Texas, July 4, 2015$30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015$21,000 · 8 events
- Damaging Winds in Alabama, July 4, 2015$22,000 · 52 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 4 to 5, 2015$17,000 · 2.5 in hail · 8 events
- Damaging Winds in Louisiana, July 4 to 5, 2015$16,000 · 53 kt wind · 9 events
- High Surf in Hawaii, July 4 to 8, 201516 events
- Flash Flooding and Damaging Wind in Arkansas, July 4, 201554 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575773, 575774, 575775.